Iowa, 2018

Flash Flooding and Flooding in Iowa, September 1 to 3, 2018

September 1 to 3, 2018 · NWS DMX · 23 events in 12 counties and zones

) were experienced with this event. The overall pattern was not conducive for traditional severe weather, but with a short wave moving through the upper level flow, precipitable water values around 2 inches, decent 850 mb moisture transport, and MUCAPE values around 1000-1500 J/kg, heavy rainfall prevailed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$400,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rainfall continued to affect the Midwest and portions of Iowa, though fortunately no severe weather (hail, winds, etc...) were experienced with this event. The overall pattern was not conducive for traditional severe weather, but with a short wave moving through the upper level flow, precipitable water values around 2 inches, decent 850 mb moisture transport, and MUCAPE values around 1000-1500 J/kg, heavy rainfall prevailed.

The majority of values were held in check below some of the large values seen earlier in the year, but a wide area from southwest to northeast Iowa did record 2 to around 3 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 1, 5:54 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Sep 1, 5:54 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
654 PM CDT Sat Sep 1 2018

...Updated 00z Aviation...

.DISCUSSION.../Tonight through Saturday/
Issued at 323 PM CDT Sat Sep 1 2018

Very active weather pattern to persist through much of the forecast
period. Large sub-tropical high over the east central CONUS will
move slightly east and north over the next 24 hrs and will allow the
surface boundary to lift slightly north and focus over central Iowa.
This boundary will be the area of focus for thunderstorms tonight
through Monday. Very heavy rainfall remains the primary concern
during this period as repeated rounds of thunderstorms capable of
producing heavy rainfall.

Currently there is a lull in the thunderstorm activity. Weak surface
boundary was located from near Omaha to Des Moines then northeast
towards Waterloo. This boundary may settle a bit south tonight
before the aforementioned push back to the north. Another wave of
theta-e advection will lift into central Iowa late this afternoon
and into the early evening. This will moving into an area of nearly
uncapped instability near the surface boundary. This forcing may be
enough to trigger a few thunderstorms during this time period and
could have the potential for some large hail and possibly a damaging
wind gusts. Additional storms are expected to develop over Kansas
late this afternoon then the system may become linear and lift
northeast along the boundary and into central Iowa overnight. PWAT
values will remain near to above 2 inches along the boundary as deep
layer moisture advection continues with Gulf flow in the low levels
thanks to the high to the east and monsoonal flow in the mid-levels.
Based on heavy rain potential overnight and recent heavy rains along
with expected focus overnight, will be reorienting the Flash Flood
watch farther north tonight.

Likely will need additional headlines the next few days over central
Iowa for heavy rainfall. The rainfall potential by Tuesday will
shift further northwest on Tuesday with heavy rain remaining
possible. The upper flow will flatted on Wednesday with westerly
flow prevailing through the rest of the period. This will allow the
boundary to drop south but should hangup over southern Iowa/northern
Missouri as it becomes parallel to the upper flow. This should bring
lower threat for thunderstorms north while the south remains active.
Temperature by the end of the week will drop into the 70s.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 640 PM CDT Sat Sep 1 2018

Rain showers and thunderstorms will continue to be the main
concern overnight and into the morning. Thunderstorms will be
isolated in nature, and showers will become more widespread
throughout the period. For the most part, conditions will prevail
in the lower range of MVFR. There may be brief periods of IFR if
a downpour occurs directly over a terminal. Confidence in
thunderstorm is occurrence is high across central Iowa is high,
direct impacts to specific terminals is medium.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for IAZ025>028-034>039-
045>050-057>062-070>075.

&&

DISCUSSION...Donavon
AVIATION...Krull
Hazardous weather outlook, Sep 1, 2:54 PM CST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 PM CDT Sat Sep 1 2018

IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
354 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Periods of strong to severe storms will be possible this evening
and overnight, especially over the southern half to two thirds of
the state. Main threats will be for damaging winds and heavy
rainfall, though severe hail is not out of the question. Heavy
rainfall may cause localized water issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours throughout this period. Widespread severe weather
is not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and
rainfall reports are appreciated.

IAZ025>028-034>039-045>050-057>062-070>075-022100-
Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-
354 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to possibly severe thunderstorms and heavy rainfall are
possible this evening and overnight. The main threats will be for
heavy rainfall and damaging winds, though large hail is not out
of the question. Areas that see heavy rainfall may experience
exacerbated water issues since many have received recent moderate
to heavy rainfall.

A flash flood watch is in effect for the area, please visit
www.weather.gov/desmoines for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours throughout this period. Widespread severe weather
is not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and rainfall
reports are appreciated.

CURTIS

In the hours before

Local storm report, Sep 1, 9:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     FLASH FLOOD      1 NNE GRANGER           41.78N 93.81W
09/01/2018                   POLK               IA   PUBLIC

            SOCIAL MEDIA REPORT STATES THAT HIGHWAY 17
            NORTHBOUND IS UNDERWATER AND CLOSED
            APPROXIMATELY 1 MILE NORTH OF GRANGER.

&&

FOWLE
Local storm report, Sep 1, 9:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 N URBANDALE           41.66N 93.74W
09/01/2018  E1.25 INCH       POLK               IA   PUBLIC

&&

AK
Local storm report, Sep 1, 10:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1111 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     HAIL             2 S AMES                41.99N 93.62W
09/01/2018  E0.88 INCH       STORY              IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

BSS
Local storm report, Sep 1, 10:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HEAVY RAIN       1 SE LAMBS GROVE        41.69N 93.07W
09/01/2018  M4.25 INCH       JASPER             IA   TRAINED SPOTTER

            SINCE 7PM.

&&

BSS
Local storm report, Sep 1, 10:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     FLASH FLOOD      2 SE GRANGER            41.75N 93.80W
09/01/2018                   POLK               IA   DEPT OF HIGHWAYS

            THE IOWA DOT REPORTS THAT HIGHWAY 141
            BETWEEN GRIMES AND GRANGER WAS ESSENTIALLY A
            SHEET OF WATER WITH SPEEDS OF ONLY 10 MPH
            POSSIBLE.

&&

BSS
Local storm report, Sep 1, 10:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1159 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HEAVY RAIN       1 N MONTEZUMA           41.60N 92.53W
09/01/2018  M6.48 INCH       POWESHIEK          IA   TRAINED SPOTTER

            RAINFALL REPORTED WAS FOR A 24 HOUR PERIOD.

&&

FAB

The radar

The Des Moines radar (KDMX), 54 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

17 heavy rain, 3 flash flood, 2 flood, 1 lightning. Local standard time, as filed.

Lightning, Story

When
September 1, 11:00 PM CST
Where
Story County, 4.38 mi S of Zearing
Property damage
$1.0 million
Reported by
Public
Coordinates
42.107, -93.311

A local photographer came across a smoldering wind turbine that had been struck by lightning overnight. It also had previous damage from a tornado earlier in the year.

Heavy Rain, Greene

When
September 2, 4:25 AM CST to September 3, 4:25 AM CST
Where
Greene County, 0.51 mi E of Paton
Reported by
Trained Spotter
Coordinates
42.170, -94.260

Trained spotter reported heavy rainfall of 2.00 inches over the last 24 hours.

Heavy Rain, Adams

When
September 2, 6:00 AM CST to September 3, 6:00 AM CST
Where
Adams County, 1.48 mi NNE of Corning Muni Arpt
Reported by
COOP Observer
Coordinates
41.000, -94.760

Coop observer reported heavy rainfall of 2.74 inches over the last 24 hours.

Heavy Rain, Bremer

When
September 2, 6:00 AM CST to September 3, 6:00 AM CST
Where
Bremer County, 1.47 mi NNW of Tripoli
Reported by
COOP Observer
Coordinates
42.820, -92.260

Coop observer reported heavy rainfall of 2.05 inches over the last 24 hours.

Heavy Rain, Taylor

When
September 2, 6:00 AM CST to September 3, 6:00 AM CST
Where
Taylor County, 1.48 mi NNW of Bedford
Reported by
COOP Observer
Coordinates
40.690, -94.730

Coop observer reported heavy rainfall of 2.10 inches over the last 24 hours.

Heavy Rain, Union

When
September 2, 6:00 AM CST to September 3, 6:00 AM CST
Where
Union County, 1.04 mi E of Lorimor
Reported by
COOP Observer
Coordinates
41.130, -94.050

Coop observer reported heavy rainfall of 2.27 inches over the last 24 hours.

Heavy Rain, Warren

When
September 2, 6:00 AM CST to September 3, 6:00 AM CST
Where
Warren County, 2.5 mi ENE of Lacona
Reported by
COOP Observer
Coordinates
41.220, -93.340

Coop observer reported heavy rainfall of 2.99 inches over the last 24 hours.

Heavy Rain, Bremer

When
September 2, 8:00 AM CST to September 3, 8:00 AM CST
Where
Bremer County, 0.69 mi N of Waverly
Reported by
CoCoRaHS
Coordinates
42.740, -92.480

CoCoRaHS observer reported heavy rainfall of 2.06 inches over the last 24 hours.

Heavy Rain, Clarke

When
September 2, 8:00 AM CST to September 3, 8:00 AM CST
Where
Clarke County, 1.04 mi W of Murray
Reported by
CoCoRaHS
Coordinates
41.050, -93.990

CoCoRaHS observer reported heavy rainfall of 2.11 inches over the last 24 hours.

Heavy Rain, Madison

When
September 2, 8:00 AM CST to September 3, 8:00 AM CST
Where
Madison County, 0.69 mi N of Winterset
Reported by
CoCoRaHS
Coordinates
41.340, -94.020

CoCoRaHS observer reported heavy rainfall of 2.85 inches over the last 24 hours.

Heavy Rain, Taylor

When
September 2, 8:00 AM CST to September 3, 8:00 AM CST
Where
Taylor County, 2.95 mi SSE of Guss
Reported by
CoCoRaHS
Coordinates
40.810, -94.900

CoCoRaHS observer reported heavy rainfall of 2.05 inches over the last 24 hours.

Heavy Rain, Union

When
September 2, 8:00 AM CST to September 3, 8:00 AM CST
Where
Union County, 1.04 mi E of Creston
Reported by
CoCoRaHS
Coordinates
41.070, -94.350

CoCoRaHS observer reported heavy rainfall of 2.26 inches over the last 24 hours.

Heavy Rain, Warren

When
September 2, 8:00 AM CST to September 3, 8:00 AM CST
Where
Warren County, 1.04 mi W of New Virginia
Reported by
Trained Spotter
Coordinates
41.180, -93.750

Trained spotter reported heavy rainfall of 2.10 inches over the last 24 hours.

Heavy Rain, Warren

When
September 2, 8:00 AM CST to September 3, 8:00 AM CST
Where
Warren County, 1.38 mi S of Indianola
Reported by
CoCoRaHS
Coordinates
41.350, -93.570

CoCoRaHS observer reported heavy rainfall of 2.47 inches over the last 24 hours.

Heavy Rain, Warren

When
September 2, 8:00 AM CST to September 3, 8:00 AM CST
Where
Warren County, 0.86 mi SE of Norwalk
Reported by
CoCoRaHS
Coordinates
41.470, -93.670

CoCoRaHS observer reported heavy rainfall of 2.38 inches over the last 24 hours.

Flash Flood, Butler

When
September 2, 1:15 PM CST to 6:30 PM CST
Where
Butler County, 7.29 mi E of Packard to 5.18 mi NE of Packard
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
42.860, -92.577

A trained spotter reported that multiple gravel roads west of Plainfield have water flowing over them, as much as 2-3 feet deep.

Flood, Butler

When
September 2, 6:32 PM CST to September 3, 6:00 PM CST
Where
Butler County, Greene to 7.14 mi NE of Eleanor
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$150,000
Reported by
Emergency Manager
Coordinates
42.900, -92.800

Emergency management reported multiple road closures due to standing or running water over the roadways. Creeks across much of the county were overwhelmed with flooded fields as well.

Flood, Bremer

When
September 2, 6:32 PM CST to September 3, 6:00 PM CST
Where
Bremer County, 2.83 mi W of Janesville to 3.64 mi NNW of Plainfield
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$150,000
Reported by
Emergency Manager
Coordinates
42.651, -92.526

Emergency management reported multiple road closures due to standing or running water over the roadways. Creeks across much of the county were overwhelmed with flooded fields as well. The Bremer County dispatch also noted closures at 200th and Hawthorne, 130th and Midway, 310th and Morgan, 1900 block of Marquis Rd, 200 block of 200th St. and 150th and Dakota.

Heavy Rain, Clarke

When
September 2, 11:00 PM CST to September 3, 3:35 PM CST
Where
Clarke County, 0.87 mi SW of Murray
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Trained spotter reported heavy rainfall of 4.89 inches since midnight. They estimated that 2.5 inches of that was in the last 1 to 2 hours.

Heavy Rain, Polk

When
September 3, 12:00 AM CST to 12:00 PM CST
Where
Polk County, 0.86 mi NE of (Dsm)des Moines Intl
Reported by
ASOS
Coordinates
41.540, -93.660

Des Moines International Airport ASOS recorded heavy rainfall of 2.31 inches over the last 12 hours.

Flash Flood, Black Hawk

When
September 3, 1:05 PM CST
Where
Black Hawk County, 0.78 mi S of North Cedar to 0.93 mi SSE of North Cedar
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.539, -92.448

KWWL relayed images of street flooding in Cedar Falls. The water appeared to be fairly rapidly moving in the image.

Flash Flood, Black Hawk

When
September 3, 1:25 PM CST
Where
Black Hawk County, 1.26 mi WSW of Cedar Falls to 0.61 mi WNW of Cedar Falls
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.510, -92.471

KWWL relayed images of stalled cars in around 1 to 2 feet of water. The water did not look to be moving.

Heavy Rain, Clarke

When
September 3, 3:10 PM CST to 3:40 PM CST
Where
Clarke County, 1.73 mi SE of Murray
Reported by
Public
Coordinates
41.030, -93.950

Public reported heavy rainfall of 2.20 inches over approximately the last 30 minutes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786735, 779818, 779819, 779820, 779821, 779822, 779823, 779824, 779825, 779826, 779827, 779828, 779829, 779830, 779831, 785805, 786297, 786298, 779836, 779832, 779833, 779835, 779837.